The Grothendieck duality theorem via Bousfield’s techniques and Brown representability. (English) Zbl 0864.14008

For a scheme \(X\), let \(D(qc/X)\) (resp. \(D^+(qc/X))\) denote the derived category of complexes of coherent sheaves (resp. bounded below complexes of coherent sheaves) on \(X\). The traditional Grothendieck duality theorem states that in many cases (say when the schemes involved are noetherian), for a proper map \(f:X\to Y\), the functor \(\mathbb{R} f_*:D^+ (qc/X) \to D^+(qc/Y)\) has a right adjoint \(f^!\). There is a short elegant proof of this due to Deligne [see the appendix to R. Hartshorne’s book: “Residues and duality” (1966; Zbl 0212.26101)]. If \(Y\) is the spectrum of a field \(k\), we only have to produce \(f^!k\), and Deligne’s proof is particularly transparent in this case as the reader can verify from what follows. For an open affine set \(U=\text{Spec} A\) of \(X\), consider the quasi-coherent sheaf \({\mathcal I}_U\) on \(X\) obtained by sheafifying the \(A\)-module \(\operatorname{Hom}_k(A,k)\) on \(U\), and then pushing it forward to all of \(X\). One checks that \({\mathcal I}_U\) is an injective \({\mathcal O}_X\)-module, and that for any quasi-coherent \({\mathcal O}_X\)-module \({\mathcal F}\), \(\operatorname{Hom}_{{\mathcal O}_X} ({\mathcal F}, {\mathcal I}_U)\) is dual, as a \(k\)-vector space, to \(\Gamma (U,{\mathcal F})\). Now let \({\mathcal U}= \{{\mathcal U}_i\}\) be an affine open cover of \(X\) and set \({\mathcal I}^{-p}= \bigoplus_{i_0< \cdots<i_p} {\mathcal I}_{U_{i_0} \cap \cdots \cap U_{i_p}}\) for \(p\geq 0\). The \({\mathcal I}^q\) string themselves together into a complex \({\mathcal I}^\bullet\) (the coboundary maps being “dual” to that obtained from the Čech construction) and one has \(\operatorname{Hom}^\bullet_{{\mathcal O}_X} ({\mathcal F}^\bullet, {\mathcal I}^\bullet) = \operatorname{Hom}_k^\bullet ({\mathcal C}^\bullet ({\mathcal U}, {\mathcal F}^\bullet),k)\), for all bounded below complexes \({\mathcal F}^\bullet\) of quasi-coherent sheaves, giving Grothendieck duality with \(f^!k={\mathcal I}^\bullet\). Digging deeper one finds that what is involved in the general case is a version of the Special Adjoint Functor theorem. The procedure gives right adjoints at the sheaf level which is transferred to the homotopy category via injective resolutions, and finally to the derived category. The procedure has been modified to work for maps of arbitrary quasi-compact quasi-separated schemes, for unbounded complexes (using Spaltenstein’s results), and recently for maps of noetherian formal schemes. The first two results are unpublished works of Lipman, and the last is a recent joint work of Alonso Tarrío, Jeremías Lopez and Lipman.
The approach of the paper under review is radically different. Ideas from homotopy theory are adapted (via work of Thomason on perfect complexes) to the problem on hand. Consequently, the adjoint to \(\mathbb{R} f_*\) is obtained directly at the derived category level, and the generalizations (with the exception of the result of formal schemes) mentioned above are obtained. The author gives a necessary and sufficient condition for the natural map \(\mathbb{L} f^*x \otimes^\mathbb{L} f^! {\mathcal O}_Y\to f'x\) to be an isomorphism, viz., that \(f^!\) commutes with co-products. The traditional sufficient condition is that \(f\) should be of “finite Tor dimension”. Further, in the bounded below situation, the author shows that \(f^!\) behaves well with base changes by open immersions, giving the sheafified version of Grothendieck duality – even in the non-noetherian situation. A counter-example for this is provided when one works with unbounded complexes.
The author’s techniques are general enough to give adjoints for the functor \(f_+\) between derived categories of complexes of \(D\)-modules. How does all this compare with Deligne’s approach (modified and extended by Lipman et al.)? Both approaches need a nice set of generators for the relevent category. Since Deligne first establishes adjointness at the sheaf level, coherent sheaves form generators. Neeman’s generators are perfect complexes, since he works entirely in the derived category. For this one needs the results of Thomason [see R. W. Thomason and T. Trobaugh in: The Grothendieck Festschrift, Vol. III, Prog. Math. 88, 247-435 (1990; Zbl 0731.14001)], a work that can overwhelm by its length. It should however be mentioned that the author has simplifications in a previous paper [see Ann. Sci. Écol. Norm. Supér., IV. Sér. 25, No. 5, 547-566 (1992)]. Deligne’s approach generalizes to give duality for maps of noetherian formal schemes. Since it is not clear that perfect complexes in this situation extend from open subsets, it is not clear that the author’s approach works here. On the other hand, the author has proved that the functor \(f_+\) mentioned above has a right adjoint.
The above comparison is not meant to diminish the very real achievements of the paper. The game is not for the shortest possible proof, but for conceptual clarification (or else, one would hold, with the Luddites, that Grothendieck’s proof of Stein factorization and Zariski’s main theorem are much too long, involving so much of homological algebra – a point of view which is surely untenable). This paper has brought fresh ideas into the game, and the reviewer has certainly learnt a lot.
Reviewer: P.Sastry (Jhusi)


14F20 Étale and other Grothendieck topologies and (co)homologies
14C35 Applications of methods of algebraic \(K\)-theory in algebraic geometry
14F05 Sheaves, derived categories of sheaves, etc. (MSC2010)
55P42 Stable homotopy theory, spectra
Full Text: DOI


[1] Théorie des intersections et théorème de Riemann-Roch, Lecture Notes in Mathematics, Vol. 225, Springer-Verlag, Berlin-New York, 1971 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1966 – 1967 (SGA 6); Dirigé par P. Berthelot, A. Grothendieck et L. Illusie. Avec la collaboration de D. Ferrand, J. P. Jouanolou, O. Jussila, S. Kleiman, M. Raynaud et J. P. Serre.
[2] Marcel Bökstedt and Amnon Neeman, Homotopy limits in triangulated categories, Compositio Math. 86 (1993), no. 2, 209 – 234. · Zbl 0802.18008
[3] A. K. Bousfield, The localization of spaces with respect to homology, Topology 14 (1975), 133 – 150. · Zbl 0309.55013 · doi:10.1016/0040-9383(75)90023-3
[4] A. K. Bousfield, The localization of spectra with respect to homology, Topology 18 (1979), no. 4, 257 – 281. · Zbl 0417.55007 · doi:10.1016/0040-9383(79)90018-1
[5] A. K. Bousfield, The Boolean algebra of spectra, Comment. Math. Helv. 54 (1979), no. 3, 368 – 377. · Zbl 0421.55002 · doi:10.1007/BF02566281
[6] Edgar H. Brown Jr., Abstract homotopy theory, Trans. Amer. Math. Soc. 119 (1965), 79 – 85. · Zbl 0129.15301
[7] Robin Hartshorne, Residues and duality, Lecture notes of a seminar on the work of A. Grothendieck, given at Harvard 1963/64. With an appendix by P. Deligne. Lecture Notes in Mathematics, No. 20, Springer-Verlag, Berlin-New York, 1966. · Zbl 0212.26101
[8] Robin Hartshorne, Residues and duality, Lecture notes of a seminar on the work of A. Grothendieck, given at Harvard 1963/64. With an appendix by P. Deligne. Lecture Notes in Mathematics, No. 20, Springer-Verlag, Berlin-New York, 1966. · Zbl 0212.26101
[9] Reinhardt Kiehl, Ein ”Descente”-Lemma und Grothendiecks Projektionssatz für nichtnoethersche Schemata, Math. Ann. 198 (1972), 287 – 316 (German). · Zbl 0246.14002 · doi:10.1007/BF01419561
[10] J. Lipman, Notes on derived categories and derived functors, preprint.
[11] ——, Non–noetherian Grothendieck duality, preprint.
[12] Amnon Neeman, Stable homotopy as a triangulated functor, Invent. Math. 109 (1992), no. 1, 17 – 40. · Zbl 0793.55007 · doi:10.1007/BF01232016
[13] Amnon Neeman, The connection between the \?-theory localization theorem of Thomason, Trobaugh and Yao and the smashing subcategories of Bousfield and Ravenel, Ann. Sci. École Norm. Sup. (4) 25 (1992), no. 5, 547 – 566. · Zbl 0868.19001
[14] A. Neeman and V.Voevodsky, Triangulated categories, incomplete preprint.
[15] N. Spaltenstein, Resolutions of unbounded complexes, Compositio Math. 65 (1988), no. 2, 121 – 154. · Zbl 0636.18006
[16] R. W. Thomason and Thomas Trobaugh, Higher algebraic \?-theory of schemes and of derived categories, The Grothendieck Festschrift, Vol. III, Progr. Math., vol. 88, Birkhäuser Boston, Boston, MA, 1990, pp. 247 – 435. · Zbl 0731.14001 · doi:10.1007/978-0-8176-4576-2_10
[17] Jean-Louis Verdier, Base change for twisted inverse image of coherent sheaves, Algebraic Geometry (Internat. Colloq., Tata Inst. Fund. Res., Bombay, 1968), Oxford Univ. Press, London, 1969, pp. 393 – 408.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.